HLA-B*58:01 allele is strongly associated with allopurinol-induced severe cutaneous adverse reactions in a Thai population
Clinical and Translational Allergy volume 4, Article number: P120 (2014)
Allopurinol has been reported as the most frequent causes of SCARs (severe cutaneous adverse reactions) in Thailand. Recent publications have shown that HLA-B*58:01 allele is a strong marker for allopurinol-induced SJS/TEN (Stevens-Johnson syndrome/toxic epidermal necrolysis). The aim of this study was to clarify the association of allopurinol-induced SCARs with the HLA-B*58:01 allele in Thai patients.
To investigate this relationship, we performed PCR-SSOP (sequence specific oligonucleotide probe) on allopurinol-tolerant controls (n=56) and patients affected by allopurinol-induced SCARs (n=14). Among of allopurinol-induced SCARs, including 3 patients with allopurinol-induced DRESS (drug reaction with eosinophilia and systemic symptoms), 9 patients with SJS/TEN and 2 patients with MPE (maculo-papular exanthema) were included. The presence of HLA-B*58:01 allele were genotyped by PCR-SSOP method at Laboratory for Pharmacogenomics, Ramathibodi Hospital.
Of the 14 patients with allopurinol-induced SCARs, 13 (92.8%) patients (3 DRESS, 9 SJS/TEN and one severe MPE) had HLA-B*58:01 while only 6 (10.71%) of the allopurinol-tolerant controls had this allele. The risk of allopurinol-induced SCARs was significantly higher in the patients with HLA-B*58:01 with an OR (odd ratios) of 108.33 (95% CI 11.96-980.82, p<10-6). When compared with normal population, HLA-B*58:01 was associated with a higher risk of SCARs, both DRESS (OR: 80, 95%CI 3.42-372.87) and SJS/TEN (OR: 217.26, 95%CI 12.41-925.35).
In this study we confirmed that HLA-B*58:01 allele is strongly associated with allopurinol-induced SCARs in Thai population. Therefore, screening tests for HLA-B*58:01 allele in patients who will be treated with allopurinol will be clinically helpful in preventing the risk of developing SCARs.
About this article
Cite this article
Jantararoungtong, T., Rerkpattanapipat, T., Prommas, S. et al. HLA-B*58:01 allele is strongly associated with allopurinol-induced severe cutaneous adverse reactions in a Thai population. Clin Transl Allergy 4 (Suppl 3), P120 (2014). https://doi.org/10.1186/2045-7022-4-S3-P120
- Drug Reaction
- Normal Population
- Screen Test